What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 15, 3:19 PM EST, 56 minutes earlier.
Area forecast discussion, Jul 15, 3:19 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
419 PM EDT Wed Jul 15 2020
.NEAR TERM...(Through Thursday)
Issued at 419 PM EDT Wed Jul 15 2020
...Showers and thunderstorms tonight...
High Impact Weather Potential: Marginal risk for a severe storm
this evening. Locally heavy rainfall also possible.
Pattern Synopsis/Forecast: Afternoon composite analysis reveals
broad scale troughing through central Canada and down into the
Midwest with an upper level jet streak stretching from Wisconsin
into SE Ontario. Convectively induced short-wave is near Chicago
this afternoon, along with a decaying area of showers/storms...
pivoting northeastward toward Lower Michigan. Nearly stationary
surface boundary stretches from Eastern Upper Michigan and just
into NW Lower Michigan, before continuing on through Chicago and
surface low pressure over western Illinois. Only modest surface
heating/low level instability along and ahead of the front, with
MLCAPE values just topping 500 J/Kg per latest SPC mesoanalysis.
Nonetheless, with increasing dynamic support/approach of upper
level trough and jet entrance region along with MUCAPE values
pushing 1000 J/Kg, axis of largely post-frontal showers/storms
have been filling/expanding northeastward into the forecast area
over the last several hours.
Convective trends and severe weather possibilities remain the
primary forecast concern with the latest SPC Day One maintaining
a narrow axis of "marginal" severe storms up through Northern
Lower Michigan.
Larger scale troughing and upper jet axis will continue to swing
into and across the region tonight while convectively induced
short-wave pivots across Lower Michigan. And based on regional
radar trends, that will likely be enough bring fairly widespread
showers and storms across the forecast area through tonight. As
far as severe storms are concerned; as mentioned, only modest low
level instability out there there this afternoon while strongest
mid level flow/higher 0-6Km bulk shear values are further
west/north at the moment. SPC mesoanalysis does suggest a period
of increased effective bulk shear over the next few hours which
may lead to a few strong storms and marginal severe storm threat.
We will also have to keep an eye on heavy rainfall potential
through tonight with the convective potential and PWAT values
climbing to over 1.75". Heaviest rainfall potential appears to be
setting up a little further northward than previous forecast and
I've shifted the heaviest QPF forecast toward the northern half of
the CWA.
Widespread precip ends overnight into Thursday morning. A few
pop-up showers and perhaps a thunderstorm is possible across
Northeast Lower Michigan Thursday afternoon.
&&
.SHORT TERM...(Thursday night through Saturday)
Issued at 419 PM EDT Wed Jul 15 2020
High Impact Weather Potential: Thunderstorm chances and high heat
index Saturday.
Pattern Synopsis: Fairly zonal upper pattern over the Great Lakes
going into the weekend. However, a good /sometimes gusty/ SW flow
develops over the area ahead of an approaching cold front. The SW
flow will bring in increasing moisture/instability and an increase
in precipitation chances Saturday.
Forecast/Details: SW flow persists over the region Friday and
Saturday. 850mb temps rise from around 14C to 19C during the period
as well with temperatures making another run for 90F both days. With
dewpoints approaching 70F, heat index values could reach the mid to
upper 90s.
Precipitation-wise, there is the possibility of a decaying MCS-
type area of precipitation dropping into the U.P. early Saturday.
Otherwise, the increase in moisture and heat will push CAPE values
up to around 1500J/kg by Saturday afternoon. Showers and
thunderstorms are at least possible Saturday especially in the
afternoon due to instability and weak areas of shortwave energy
moving through northern MI.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 419 PM EDT Wed Jul 15 2020
High Impact Weather Potential: Thunderstorm/severe weather potential
Sunday. High heat index expected Sunday as well.
Moisture continues to increase over the region Saturday night and
Sunday with temperatures making another run at 90F and heat index
values possibly reaching the mid to upper 90s again. CAPE values are
forecast to reach close to 3000J/kg before a cold front moves
through the area Sunday afternoon. Descent amount of shear in place
as well as westerly winds around 850mb increase and SW flow at the
surface continues. Timing of frontal passage Sunday will make a big
difference as to the amount of thunderstorm development.
The rest of next week looks cooler /but still above normal/ as broad
troughing over S Canada drops briefly over the Great Lakes.
Precipitation chances will be best Monday with decreasing chances
through mid week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 328 PM EDT Wed Jul 15 2020
A nearly stationary boundary stretches across NW Lower Michigan
down to near Chicago to low pressure over western Illinois.
Corridor of showers and thunderstorms have been steadily expanding
along and behind the boundary, back through Wisconsin...and will
continue to expand into Northern Lower Michigan over the next
several hours and persist through tonight as the boundary
gradually slips across the region. Lower MVFR cloud cover behind
the front will spread into the region. Along with the showers/storms,
will bring a period of MVFR conditions to the terminal sites
through tonight.
System exits the region Thursday morning with VFR weather
returning.
&&
.MARINE...
Issued at 303 AM EDT Wed Jul 15 2020
A cold front will work into nrn Michigan today, before dropping SE
of the region tonight. This front will bring a broken band of
showers this morning, before showers and thunderstorms become more
numerous/likely this afternoon/evening with daytime heating and
subsequent destabilization. A few storms may be severe for the Lake
Huron nearshore, mainly Alpena south. Large hail and damaging winds
are the primary threats. Showers remain likely behind the front
through tonight, a few of which may linger in Lake Huron into
Thursday morning. Portions of Lake Huron, especially south of
Alpena, could see a few more showers and storms Thursday afternoon,
before relative high pressure moves in Thursday night.
Light southerly winds will become highly variable with the front,
and with lake breezes this afternoon. Light winds with a good degree
of variability continue through Thursday, before winds back more out
of the W/SW Thursday night. No significant winds/waves.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...BA
SHORT TERM...KF
LONG TERM...KF
AVIATION...BA
MARINE...SMD
Hazardous weather outlook, Jul 15, 2:34 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 PM EDT Wed Jul 15 2020
MIZ016>018-020>036-041-042-086>088-095>099-161945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 PM EDT Wed Jul 15 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Another round of thunderstorms is expected across northern lower
Michigan this afternoon and evening. A few storms could become
severe across Northern Lower Michigan producing damaging winds.
Locally heavy rainfall is also possible across Northern Lower
Michigan this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and also this weekend.
Saturday and Sunday are expected to be very warm as temperatures
approach 90F and heat index values in mid and upper 90s are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 PM EDT Wed Jul 15 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected across mainly northern lower
Michigan this afternoon and evening. A few storms could become
severe, mainly over the Lake Huron nearshore waters from Alpena
southward. Damaging winds are the primary threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and also this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 15, 2:55 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Gaylord MI
355 PM EDT Wed Jul 15 2020
MIZ020-021-026-027-152045-
Leelanau-Grand Traverse-Kalkaska-Antrim-
355 PM EDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEELANAU...CENTRAL
GRAND TRAVERSE...SOUTHWESTERN ANTRIM AND NORTHWESTERN KALKASKA
COUNTIES...
At 354 PM EDT, a strong thunderstorm was located near Traverse City,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Traverse City, Kalkaska, Elk Rapids, Bingham, Clam River, Barker
Creek, Kewadin, Rapid City, Alden, Greilickville, Mapleton, Grawn,
Traverse City State Park, Spider Lake, Williamsburg, and Lake
Bellaire.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4460 8572 4484 8582 4500 8526 4469 8511
TIME...MOT...LOC 1954Z 252DEG 32KT 4472 8565
adam
Special weather statement, Jul 15, 3:26 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Gaylord MI
426 PM EDT Wed Jul 15 2020
MIZ021-022-027-099-152115-
Otsego-Kalkaska-Antrim-Charlevoix-
426 PM EDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO...ANTRIM...
NORTHERN KALKASKA AND SOUTH CENTRAL CHARLEVOIX COUNTIES...
At 424 PM EDT, a strong thunderstorm was located near Rapid City, or
7 miles southwest of Mancelona, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Boyne City, East Jordan, Mancelona, Bellaire, Antrim, Torch Lake,
Central Lake, Kewadin, Rapid City, Alden, Jordan Township, Warner
Township, Alba, Blue Lake Township and Lake Bellaire.
Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4501 8543 4505 8542 4523 8500 4486 8467
4486 8484 4481 8485 4474 8524 4502 8546
TIME...MOT...LOC 2024Z 247DEG 26KT 4485 8520
adamLocal storm report, Jul 15, 4:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
510 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HEAVY RAIN 4 S EMPIRE 44.76N 86.06W
07/15/2020 M0.93 INCH BENZIE MI MESONET
MESONET STATION SBDM4 BEAR.
&&
JZLocal storm report, Jul 15, 4:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
511 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN 2 SE TRAVERSE CITY 44.73N 85.57W
07/15/2020 M0.92 INCH GRAND TRAVERSE MI ASOS
ASOS STATION KTVC TRAVERSE CITY - CHERRY
CAPITAL AIRPORT. 3 HOUR TOTAL.
&&
JZSpecial weather statement, Jul 15, 4:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Gaylord MI
514 PM EDT Wed Jul 15 2020
MIZ017-018-022-023-028-029-099-152200-
Otsego-Cheboygan-Montmorency-Presque Isle-Oscoda-Charlevoix-Crawford-
514 PM EDT Wed Jul 15 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHEBOYGAN...
SOUTHWESTERN PRESQUE ISLE...OTSEGO...NORTHEASTERN CRAWFORD...
MONTMORENCY...NORTHWESTERN OSCODA AND SOUTHEASTERN CHARLEVOIX
COUNTIES...
At 512 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Reasoners Corner to near Otsego Lake
State Park to near Hartwick Pines State Park. Movement was northeast
at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Gaylord, Onaway, Atlanta, Lewiston, Frederic, Lovells, Vanderbilt,
Wolverine, Tomahawk Creek Flooding, Johannesburg, Waters, Otsego
Lake State Park, Pickerel Lake, Loud Township, Briley Township,
Afton, Canada Creek Ranch, Onaway State Park and Koehler Township.
Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4483 8405 4469 8473 4492 8476 4525 8490
4529 8480 4529 8473 4532 8473 4551 8425
4515 8400
TIME...MOT...LOC 2112Z 239DEG 43KT 4527 8473 4494 8465 4473 8466
adam